Mrs B was in her late fifties; she had been treated surgically for breast cancer and was to undertake a course of adjuvant chemotherapy and radiotherapy. When she attended for her first course of chemotherapy, she was given an infusion of anthracycline.
This was set up by Dr P, SHO in oncology, using a butterfly needle in the dorsum of the left hand, and checked by the oncology consultant, Dr V.
The patient was placed in a side room and left alone. No-one came to monitor the state of the infusion and infusion site. After two hours Mrs B called for assistance because her left hand had swollen at the site of the infusion. The infusion was stopped and Dr P was called. She found the dorsum of Mrs B’s left hand to be red and swollen and ordered a glycerin/ichthammol dressing. Mrs B was discharged from hospital the next day.
Mrs B suffered serious sequelae from this extravasation incident. She required surgical debridement of the area, when it ulcerated and became infected three months after the incident. The skin eventually healed but was tight, and there was damage to her extensor tendons, significantly impairing hand function.
An action against the hospital and Dr V was launched.
The experts we consulted were very critical of the following aspects of management:
- The dorsum of the hand was a poor choice of site.
- Using a needle instead of a flexible cannula was inherently dangerous and increased the risk of extravasation.
- The nursing staff ’s monitoring of the progress of the infusion was inadequate, and Mrs B’s placement in a side ward was inappropriate.
- No attempt was made to aspirate excess solution from the dorsum of the hand after the incident.
- Subcutaneous hydrocortisone should have been administered to the affected area following the incident.
The case was indefensible and settled for a significant sum, liability being shared with the hospital’s insurers.
- The extravasation of irritant solutions, causing damage to adjacent tissues, accounts for several claims against MPS members each year.
- Cytotoxic infusions should always be administered with great care, and preferably by an experienced, trained and dedicated team who will know how to act appropriately should an extravasation incident occur.
- Any infusion containing an irritant drug given into the dorsum of the hand requires careful and close monitoring.